It is now well known or should be that SGLT-2s increase the risk for diabetes ketoacidosis (DKA) in people who have type 2 diabetes.
Man, 67 years of age, had been on GLP-1, SGLT-2, and metformin for over 4 years without difficulty or reported untoward side effects. He started taking the SGLT-2 before most health care professionals knew about the risk of DKA in people who have type 2 diabetes when taking SGLT-2s.
About 6 months ago, he developed gastroenteritis with nausea, vomiting, and diarrhea. He did not reach out to his hcp when his symptoms developed, neither did he check his glucose, but he continued to take his medications. After 3 days of GI symptoms, was listless, admitted to hospital with DKA. His glucose upon arrival was 194mg/dL.
While in the hospital, he acquired a hospital related complication not directly related to his diabetes, but still, an unusual complication that he can not now take metformin, and of course his SGLT-2 was stopped.
I had the opportunity to meet him soon after hospitalization and recommend CGM. Although he wouldn’t perform fingersticks he took to the CGM and scanned away. He sends me reports. He is at this time taking a basal insulin to manage his glucose and doing well glucose wise. He would now be considered a person who has type 2 insulin-requiring diabetes. We are still working on his hospital acquired complication.
- SGLT-2 inhibitors increase the risk for DKA in people who have type 2 diabetes. All health care providers should know this.
- Teach patients the above, what DKA is and how to prevent it. Include in your teaching that glucose can be normal or only slightly elevated and it can still happen. Teach that having an illness and/or dehydration increases this risk. Instruct them to stop the SGLT-2 inhibitor or call their health care provider to discuss.
- During the acute phase, check C-peptitde. If low, recheck post hospitalization for recovery.
- Remember, many people were started on SGLT-2 inhibitors before we knew about the increased risk for DKA. Teach this to patients no matter how long they have been on the medication.
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2018 HIPER, LLC